Hail, Loudon
- When
- June 18, 6:15 PM EST
- Where
- Loudon County, 2.15 mi NNW of Robertson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -84.390
Quarter sized hail was reported along Interstate 75 at mile marker 75.
A few severe thunderstorms developed in a moderately unstable environment across the Southern Appalachians during the evening hours. Almost all of the impact was due to convective gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in a moderately unstable environment across the Southern Appalachians during the evening hours. Almost all of the impact was due to convective gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 336 PM EDT THU JUN 18 2015 .SHORT TERM...(TONIGHT THROUGH FRIDAY)...HOT AND HUMID CONDITIONS CONTINUE THIS AFTERNOON WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY PLATEAU...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SO FAR THIS AFTERNOON. A FEW STORMS HAVE BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS TO MOSTLY LESS THAN 40 MPH. THE STORMS HAVE BEEN OF THE PULSE VARIETY AND ARE NOT LASTING VERY LONG. REPORTED RAINFALL AMOUNTS THE LAST 3 HOURS HAVE BEEN LESS THAN ONE INCH BUT SOME PLACES MAY HAVE RECEIVED MORE. AREA RADARS SHOW SCATTERED ACTIVITY ACROSS NORTHERN GA AND EXTREME SOUTHEAST TN... NORTHERN MIDDLE TN...NE KENTUCKY AND AREAS JUST EAST OF THE NC AND EASTERN TN MOUNTAINS. EXPECT ACTIVITY TO SLOWLY DECREASE WITH THE HEAT OF THE DAY AND HAVE MOSTLY ISOLATED ACTIVITY AFTER DARK AS LEFTOVER OUTFLOW BOUNDARIES INTERACT AND FIRE UP MORE STORMS. THE REMNANT CIRCULATION IS EXPECTED TO MOVE SLOWLY EAST INTO AR TONIGHT AND THEN TO NEAR THE MO BORDER FRIDAY STILL STAYING WEST OF THE MS. THE NAM WEAKENS THE CIRCULATION AND SHRINKS IT SIZE WHILE THE GFS KEEPS A LARGE AREA OF PRECIPITATION SPIRALING INTO IT. THIS GIVES THE REGION MUCH HIGHER POPS FRIDAY. THINK THE NAM IS MORE REPRESENTATIVE WITH RAIN CHANCES SIMILAR FRIDAY AS THE SYSTEM IS STILL TOO FAR AWAY TO BRING A HIGH CHANCE OF STORMS UNTIL AFTER TOMORROW. .LONG TERM...(TOMORROW NIGHT THROUGH THURSDAY)...THE LONG TERM PORTION OF THE FORECAST STARTS WITH THE REMNANTS OF BILL EXPECTED TO MOVE MORE TO THE EAST AND HELP FLATTEN OUT THE RIDGE. AS IT MOVES MORE EAST, THE CENTER OF REMAINING ENERGY WILL LIKELY MOVE THROUGH WESTERN TENNESSEE AND THEN THROUGH KENTUCKY. THAT WILL LEAVE OUR AREA, ESPECIALLY THE NORTHERN PARTS, IN A FAVORABLE LOCATION TO RECEIVE RAINFALL. BEST CHANCES LOOK TO COME OVERNIGHT SATURDAY INTO SUNDAY MORNING. THERE WILL BE A LOW END CHANCE FOR SOME SEVERE THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM. LIKELIHOOD OF A WIDESPREAD SEVERE WEATHER LOOKS LOW, BUT CANNOT RULE OUT THE POSSIBILITY OF ISOLATED DAMAGING THUNDERSTORM WINDS DUE TO INCREASED SHEAR WITH THE TROPICAL CYCLONE REMNANTS. RIDGING THEN STARTS TO BUILD IN NEXT WEEK ACROSS THE AREA LEADING TO ANOTHER ROUND OF HIGH TEMPERATURES IN THE 90'S ACROSS MUCH OF THE FORECAST AREA. NEARLY DAILY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL EXIST, BUT WIDESPREAD RAINFALL IS NOT EXPECTED FOR THE SECOND HALF OF THE 7-DAY FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 92 74 91 / 20 40 30 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 90 70 88 / 30 40 20 40 OAK RIDGE, TN 72 90 71 86 / 20 40 30 50 TRI CITIES AIRPORT, TN 68 88 66 87 / 30 50 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/ABM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 358 AM EDT THU JUN 18 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 358 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE A BIT FRIDAY THROUGH SATURDAY NIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE PRIMARY THREATS BEING STRONG WINDS AND LARGE HAIL. TORRENTIAL DOWNPOURS MAY ALSO LEAD TO LOCALIZED FLOODING...ESPECIALLY IN THE USUAL FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT DURING THE PERIOD THURSDAY THROUGH SATURDAY NIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT THU JUN 18 2015
TNZ041-182100-
COCKE SMOKY MOUNTAINS TN-
411 PM EDT THU JUN 18 2015
SIGNIFICANT WEATHER ADVISORY FOR COCKE SMOKY MOUNTAINS COUNTY UNTIL
500 PM EDT...
AT 409 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER THE GREAT SMOKY MOUNTAINS...AND BIG CREEK...OR 14 MILES SOUTH
OF NEWPORT. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WINDS UP OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...EASTERN PORTIONS OF SMOKY MOUNTAINS
NATIONAL PARK...BIG CREEK...HARTFORD...MAX PATCH AND WATERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3579 8320 3589 8299 3581 8296 3579 8296
3577 8299 3579 8303 3579 8308 3577 8311
3577 8316 3575 8316 3574 8318
TIME...MOT...LOC 2009Z 250DEG 3KT 3577 8311
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT THU JUN 18 2015
NCZ060-182100-
CHEROKEE NC-
431 PM EDT THU JUN 18 2015
SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 500 PM EDT...
AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF DUCKTOWN...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...HIAWASSE DAM AND CULBERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3499 8432 3509 8431 3522 8400 3507 8394
3506 8394 3505 8397 3503 8396 3501 8398
3499 8402
TIME...MOT...LOC 2030Z 250DEG 14KT 3501 8427
AMP.23SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 544 PM EDT THU JUN 18 2015 TNZ099-100-182215- BRADLEY TN-HAMILTON TN- 544 PM EDT THU JUN 18 2015 SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...AND HAMILTON COUNTIES UNTIL 615 PM EDT... AT 543 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COHUTTA...OR 7 MILES NORTHEAST OF RINGGOLD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHATTANOOGA...CLEVELAND...SOUTH CLEVELAND...EAST CLEVELAND...WILDWOOD LAKE...COLLEGEDALE...MCDONALD...APISON...OOLTEWAH...WATERVILLE...EAST BRAINERD...RED CLAY S.P. AND HARRISON BAY S.P.. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3524 8506 3516 8479 3499 8495 3499 8512 TIME...MOT...LOC 2143Z 205DEG 17KT 3501 8503 AMP.23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 624 PM EDT THU JUN 18 2015 TNZ067-068-083>086-182300- RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN- 624 PM EDT THU JUN 18 2015 SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...LOUDON... NORTHWEST MONROE...AND MCMINN COUNTIES UNTIL 700 PM EDT... AT 624 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DECATUR...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINGSTON...SWEETWATER...LOUDON...DECATUR...MIDTOWN...FAIRVIEW... HARRIMAN...NIOTA...PHILADELPHIA...PAINT ROCK...PEAKLAND...TEN MILE... MURRAY STORE...CLEAR WATER AND OLD WASHINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3539 8481 3553 8497 3590 8454 3571 8428 TIME...MOT...LOC 2224Z 234DEG 27KT 3561 8470 AMP.23
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT THU JUN 18 2015
TNZ068-069-071-086-182345-
KNOX TN-NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
657 PM EDT THU JUN 18 2015
SIGNIFICANT WEATHER ADVISORY FOR KNOX...NW BLOUNT...LOUDON...AND
NORTHWEST MONROE COUNTIES UNTIL 745 PM EDT...
AT 656 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...
SWEETWATER...LOUDON...FARRAGUT...LOUISVILLE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...KARNS...TELLICO VILLAGE AND CLOVER
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3568 8453 3575 8444 3578 8442 3577 8439
3582 8438 3589 8433 3588 8428 3590 8429
3590 8427 3594 8427 3593 8424 3595 8425
3594 8422 3599 8419 3599 8413 3582 8395
3561 8415 3558 8444
TIME...MOT...LOC 2256Z 242DEG 16KT 3569 8447
AMP.23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT THU JUN 18 2015
TNZ035-067-084-182345-
ROANE TN-MEIGS TN-MORGAN TN-
659 PM EDT THU JUN 18 2015
SIGNIFICANT WEATHER ADVISORY FOR ROANE...MEIGS...AND MORGAN COUNTIES
UNTIL 745 PM EDT...
AT 658 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ROCKWOOD...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...MIDTOWN...FAIRVIEW...HARRIMAN...
OAKDALE...COALFIELD...DEARMOND...PAINT ROCK...BRADBURY...TEN MILE
AND EAGLE FURNACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3569 8472 3573 8471 3575 8473 3575 8475
3578 8474 3580 8475 3609 8456 3595 8429
3592 8427 3589 8431 3589 8433 3586 8433
3565 8458 3564 8463
TIME...MOT...LOC 2258Z 212DEG 21KT 3575 8465
AMP.23The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported along Interstate 75 at mile marker 75.
A tree and power line were reported down in Loudon.
Several trees were reported down near Seymour and across South Knoxville. One tree had fallen on a home resulting in an injury.
Six to eight trees were reported down along Briar Thicket Road and Mountain Creek Road in northern Cocke county near Bybee.
Six trees were reported down on Highway 66 in the vicinity of Mansfield Gap and one tree was downed on Highway 341.
A tree was reported down in the vicinity of Interstate 81 east southeast of Alpha while another was downed south of Morristown.
A tree was reported down near McDonald Elementary School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572978, 572980, 572983, 572985, 572988, 572989, 572990.